Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

DETOXING FROM ANTI-DEPRESSANTS

Hi,
I'm curious to know what others have experienced when coming off anti-depressants. I have suffered from panic disorder and depression (not manic) all my life and have been on every kind of drug over the past 15 years.  When I had another bout of serious depression earlier this year while on my meds (i had been taking a combo of Lexapro and Wellbutrin for past 2-3 years with xanax whenever I felt an 'attack' coming on), I knew I needed to change drugs for the millionth time.  By this point, I have exhausted all SSRIs out there and my shrink was trying me on another class of drugs.  I went from coming off the Wellbutrin to trying Abilify with the Lexapro (made me feel like hell) and then after a month coming off Abilify and weening off the low dosage of Lexapro I had been on to try Lamictal.  I am so fed up with nothing working and feeling just as lousy ON the meds that I talked to my doctor about just trying to get off them for the first time in 15 years and see what/how my body reacts.  I weened down from the Lexapro and had just begun the Lamictal at 1/2 of 25mg tablets for only a week when I decided to "cleanse" out my whole system and see where it goes from here.
My question is this...I've been researching a lot on the internet and can't seem to find much info on the experiences others have had after coming off years of these drugs.  Of course, there is a lot of info out there on coming off every other drug including pain killers, but not much to be found on anti-depressant detox.
I have now been off everything for a week and I feel like HELL.  I'm crying all the time, having fits of anger and irritability where I can't bear to be around myself and I can't imagine why anyone else would want to be near me, and i'm going in and out of cold-sweats, dizzy spells, feeling out of my body, having this bizarre feeling of crawling out of my skin,  an uncontrollable restlessness in my legs, and itchiness on my body that just won't go away when I'm trying to sleep at night.
Has anyone else been through this?  As if dealing with depression and panic attacks isn't painful enough!
Does any of this sound familiar to anyone else???  This is so painful and frustrating and I am not sure if I am meant to be off anti-depressants at all.  I may be unable to live without those meds, BUT i wanted to give my body a break since nothing has been working and the side-effects suck.  It's hard to tell right now if I'm depressed as part of the detox or if this is my brain at its best.
This is tough because people who don't understand depression and panic attacks really don't understand what detox is like.  They'd be more sympathetic and understanding if it were heroin i think!
Anyway, I would love to hear others' experiences with this and how long I can expect to feel this crappy>
thanks for letting me vent...
and i hope all of you out there are staying strong and not letting this illness win!
best
k
3 Responses
Avatar universal
I do hope that you are not going off of all meds cold turkey, so to speak, anything can happen, you need to let the dr take you off slowly, as i tried that, and ended up with many problems, hi renal failure dur to high blood pressue was one,I have heard of people going cold turkey, and the ones that made it, said they went thru h---   i wish you luck   jo
476009 tn?1211470589
My daughter is tapering off Lex though she has only been on it a relatively short time.  I've read all I can find on getting off Lexapro and it sounds like the best and for some the only way is to do a very slow taper.  By slow I mean it can take a year or more.  Sorry you're feeling bad.
Avatar universal
I can understand and appriciate what your trying to do, but on the other hand you really have to be careful with trying this.

Like you I also have been on just about every AD medication in the past 15 or so years.
A few years ago I also tried exactly what your trying, only I used a very slow taper method over a three month time frame.

It was VERY difficult, The only reason I tried it at that time was because at the time, I was laid off from work and knew I had a good few months before having to return to work.

No way I could have done it while working. After about the 3rd month I pretty much became non-functional in just about every aspect. The withdrawl was severe and my depression and anxiety hit an all time high. It was kind of like taking a long trip thru Hell, only worse.

When I reached the point where I nearly ended up in the hospital, I got wise and resumed my medication. My Psychiatrist was seriously angry with me for trying such a stunt. He said, "you see, I told you what would happen!" Then he went on to scold me by saying, "if you don't follow my treatment, then how can I be expected to help you?"

I guess I just had to try for myself and see. My P-doc was right all along.
It was after that stunt that I figured out just how much my meds really do for me.

Rather than doing what I did, you may want to dump the SSRI's and SNRI meds as well as the Mood stabilizing meds like Lamictal and Abilify.

Lamictal and Abilify never seem to work very well for us Uni-polar folks. I have tried them before with my AD meds just as a booster and mood stabilizer and I have found that Eskalith 450cr works the best for a booster type effect on AD meds such as SSRI's, SNRI's and Tri-cyclics.

About the Welbuterin, you may want to exchange that for another AD med too. Welbuterin can work ok for some people, but like SSRI meds it's therputic effect can poop out over long periods of usage. This may be the case with you.

May I suggest you talk to your P-doc about a Nortriptilyne, (Tri-cyclic) and Eskalith combo. Then add a moderate dosage of the SSRI of your choice like Paxil or Lexapro.

This three prong approach has produced a real punch to my Depression and anxiety, when all other combos and more common treatments have faded.

It damn near put my symptoms in complete remission.

The combo I speak of was approved by my P-doc as safe to combine. Trust me this guys one of the best and most experienced P-docs in the state. His master mixology has beat back my symptoms when nothing else would. As long as you do not suffer from any serious heart problems, High blood pressure, or Kidney problems then it's safe to use this combo.

My depression is a very tough nut to crack, and if this combo can work for me then, perhaps it can work for you too.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.